Alert archive / Alabama / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 293, NWS Birmingham, AL

July 21, 2006Cherokee County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jul 21, 2006, 6:56 PM CDT for Cherokee County, Alabama. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2006, 6:56 PM CDT (23:56 UTC)
Expired
Jul 21, 2006, 7:30 PM CDT
In force
34 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Cherokee County, AL

The radar

The Northeast Alabama radar (KHTX), 112 km from the middle of the area, began a volume at 23:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 11.9 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2006-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 304 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2006-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
304 J/kg
Mixed-layer CIN
-194 J/kg
Mixed-layer LCL
1388 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 212356
SVRBMX
ALC019-220030-
/O.NEW.KBMX.SV.W.0293.060721T2356Z-060722T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
656 PM CDT FRI JUL 21 2006

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN CHEROKEE COUNTY IN NORTHEAST ALABAMA

* UNTIL 730 PM CDT

* AT 654 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
  NORTHWEST OF PLEASANT GAP...OR ABOUT 7 MILES NORTH OF PIEDMONT...
  AND MOVING EAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PLEASANT GAP BY 725 PM CDT
  7 MILES SOUTHWEST OF FORNEY BY 730 PM CDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

TO REPORT SEVERE WEATHER...
ON THE WEB WWW.SRH.NOAA.GOV/BMX (SUBMIT A STORM REPORT)
CALL 1-800-856-0758.

LAT...LON 3409 8542 3396 8540 3396 8548 3394 8549
      3394 8551 3396 8553 3397 8573 3404 8574
      3413 8570 3414 8568

$$

12/SIRMON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 3:29 PM CDT, 3 hours 27 minutes earlier.

Area forecast discussion, Jul 21, 3:29 PM CDT, 3 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
329 PM CDT FRI JUL 21 2006

.SYNOPSIS...A DEVELOPING UPPER LEVEL TROUGH OVER THE EASTERN THIRD
OF THE COUNTRY WILL BRING AN END TO THE EXCESSIVE HEAT IN THE
SOUTHEAST. IN ADDITION TO THE RELIEF FROM THE HEAT...AN
APPROACHING COLD FRONT WILL BRING THE BEST CHANCES FOR RAIN THAT
THE AREA HAS SEEN IN QUITE SOME TIME. ALTHOUGH IT IS NOT LIKELY
THAT THE ENTIRE FORECAST AREA WILL GET A SOAKING...THERE IS A VERY
GOOD CHANCE THAT EVERYONE WILL AT LEAST GET SOME RELIEF FROM THE
DRY SPELL OVER THE WEEKEND. INTO THE COMING WEEK...TEMPERATURES
ARE EXPECTED TO BE CLOSER TO NORMAL...WITH NORMAL TO ABOVE NORMAL
CHANCES FOR SHOWERS AND THUNDERSTORMS.

&&

.SHORT TERM...(TONIGHT THROUGH SUNDAY NIGHT) WITH ANY LUCK...
PERHAPS MOST FOLKS WELL GET A LITTLE ASSISTANCE IN WATERING YARDS
AND GARDENS THIS WEEKEND.

THE UPPER LEVEL RIDGE THAT HAS BEEN TOASTING CENTRAL ALABAMA ALL
WEEK WILL BE EFFECTIVELY SQUASHED AND DISPLACED WESTWARD AS A
DIGGING TROUGH BRINGS A COLD FRONT SOUTHWARD THROUGH THE
MIDWEST...EVENTUALLY INTO CENTRAL ALABAMA. SOME DEBATE ON HOW MUCH
PUNCH AND HOW FAR THE FRONT WILL MAKE IT THROUGH THE AREA...AS
WELL AS RAIN CHANCES WITH THE MODELS. GFS SEEMS TO BE ADVERSELY
AFFECTED BY CONVECTIVE FEEDBACK...BUT BOTH THE GFS AND NAM/WRF
BRING THE FRONT THROUGH THE FORECAST AREA DURING THE HEAT OF THE
DAY TOMORROW. THIS HAS PROMPTED SPC TO PLACE CENTRAL ALABAMA UNDER
A SLIGHT RISK FOR SEVERE THUNDERSTORMS. WHILE THE THREAT IS
CERTAINLY GREATER OFF TO THE NORTHEAST...WITH THE BETTER
DYNAMICS...CAN NOT ARGUE AGAINST THE POSSIBILITY THAT THERE COULD
BE STRONG TO ISOLATED SEVERE THUNDERSTORMS TOMORROW AFTERNOON.

FROM THERE...THE FRONT ONLY SLOWLY CONTINUES TO WORK SOUTHWARD...
MOVING ONLY TO FAR SOUTHEASTERN ALABAMA BY MIDDAY SUNDAY...WHERE
IT THEN BECOMES NEARLY STATIONARY. WITH THE FRONT LINGERING OVER
THAT PORTION OF THE STATE...THE FORECAST WILL CALL FOR LIKELY
SHOWERS AND THUNDERSTORMS ALONG AND SOUTH OF INTERSTATE 85.

TEMPERATURES OVER THE WEEKEND WERE MODERATED A BIT...LOWERED ON
SATURDAY AND RAISES A BIT ON SUNDAY...ALL TO ACCOUNT FOR LATEST
THINKING ON FRONTAL TIMING AND THE DISTRIBUTION OF POPS WITH THE
SAME.

.LONG TERM...(MONDAY THROUGH FRIDAY) THROUGH THE LONG TERM...THE
PATTERN GRADUALLY DEAMPLIFIES...AND THE TROUGH OVER THE SOUTHEAST
WILL WEAKEN AND BECOME MORE OF A NON-RIDGE THEN A FULL FLEDGED
TROUGH. STILL...THIS WILL LEAVE TAKE US FROM A DEFINITIVE TROUGH
AND LINGERING FRONTAL SYSTEM EARLY IN THE WEAK...TO A WEAKNESS
ALOFT AND A MOIST AND UNSTABLE ATMOSPHERE BY THE END OF THE WEEK.
BY THAT TIME...WITH PLENTY OF MOISTURE FLOWING AROUND A STEADY
BERMUDA HIGH...AND GOOD DAYTIME HEATING...BELIEVE WE WILL BE
LOOKING AT NORMAL TO ABOVE NORMAL CHANCES FOR AFTERNOON AND
EVENING SHOWERS AND THUNDERSTORMS. ALTHOUGH THERE IS SOME
INDICATION IN THE GFS OF THE WESTERN ATLANTIC CELL OF THE
SUBTROPICAL RIDGE BUILDING WESTWARD ACROSS THE AREA...EUROPEAN
MODELS KEEP THE RIDGE CENTERED IN THE WESTERN ATLANTIC. IT IS
CERTAINLY A WAYS DOWN THE ROAD...BUT THE EUROPEAN CONTINUES TO
IMPRESS ME THIS SUMMER...AND WILL LEAN TOWARDS THAT SOLUTION.

ALL THAT SAID...NOT MANY CHANGES TO THE EXTENDED. TWEAKS TO POPS
WERE RELATIVELY MINOR...BUT TEMPERATURES WERE BUMPED UP A BLEND MORE
TOWARDS THE HIGHER END OF LAST NIGHTS ENSEMBLE RUN...AND THIS
MORNINGS MEX GUIDANCE. THAT PUTS TEMPERATURES VERY CLOSE TO
NORMAL...WITH POPS TAPERING TO JUST SLIGHTLY ABOVE NORMAL BY THE
END OF THE PERIOD.

JD/81

&&

.AVIATION...DISCUSSION FOR 18Z TAFS.

MID LEVEL CLOUD DECK ACROSS THE NORTHERN HALF OF THE AREA THIS
MORNING HAS SET UP A DIFFERENTIAL HEATING ZONE AND COMBINED WITH AN
OLD BOUNDARY ACROSS THE AREA SHOULD HELP FOCUS ISOLATED THUNDERSTORM
DEVELOPMENT THIS AFTERNOON ALONG AND SOUTH OF A TCL TO BHM TO ANB
LINE.  STORMS WILL BE LATER DEVELOPING THAN ON THURSDAY AND WET
MICROBURST POTENTIAL IS NOT AS GREAT SO DO NOT EXPECT THEM TO BE AS
STRONG IN GENERAL AS PAST COUPLE OF DAYS.  WILL CARRY VCTS IN
TERMINALS 20Z-02Z TIME FRAME.  LOOK FOR MID CLOUD DECK TO DEVELOP
ACROSS THE AREA AFTER 06Z AGAIN TONIGHT AND PERSIST THROUGH
REMAINDER OF THE FORECAST PERIOD WITH SCATTERED CU FORMING AFTER
15Z.  OUTSIDE OF THUNDERSTORM AREAS THIS AFTERNOON LOOK FOR VFR
CONDITIONS TO PREVAIL MOST LOCATIONS.

41

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     72  88  69  88 /  10  50  30  20
ANNISTON    73  90  69  88 /  20  50  40  30
BIRMINGHAM  75  90  69  88 /  10  50  40  20
TUSCALOOSA  73  92  70  91 /  10  50  30  20
CALERA      73  91  70  88 /  10  50  40  30
AUBURN      73  89  71  86 /  20  50  60  60
MONTGOMERY  73  93  72  90 /  20  50  60  60
TROY        72  92  72  88 /  20  50  50  60

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...NONE.

&&

41/81/41
Hazardous weather outlook, Jul 21, 1:00 PM CDT, 5 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
100 PM CDT FRI JUL 21 2006

ALZ011>015-017>050-221801-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
100 PM CDT FRI JUL 21 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY
THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED TO SCATTERED STRONG THUNDERSTORMS ARE POSSIBLE THIS
AFTERNOON AND EVENING. THESE STORMS WILL HAVE A LOW POTENTIAL TO
PRODUCE DAMAGING WINDS FROM WET MICROBURSTS. THE MOST FAVORED AREA
FOR STORMS DEVELOP ARE THE COUNTIES ALONG AND TO THE SOUTHEAST
OF INTERSTATE 85.

WET MICROBURST POTENTIAL:
BIRMINGHAM...LOW.
MONTGOMERY...LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A FRONTAL SYSTEM WILL MOVE INTO THE STATE ON SATURDAY DURING PEAK
HEATING. WITH THIS TIMING...SUPERCELL DEVELOPMENT IS LIKELY. LARGE
HAIL AND DAMAGING WINDS ARE THE MAIN THREATS.  DEPENDING ON EXACTLY
WHERE THE FRONT STALLS SATURDAY NIGHT INTO EARLY SUNDAY...HEAVY
RAINFALL COULD LEAD TO LOCALIZED FLOODING.  THE MAIN AREA OF
CONCERN FOR ANY FLOODING WOULD BE SOUTH OF A LINE FROM SELMA TO
AUBURN.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
MAY BE NECESSARY ON SATURDAY AND SATURDAY EVENING.

12/SIRMON

In the hours before

Special weather statement, Jul 21, 5:08 PM CDT, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
508 PM CDT FRI JUL 21 2006

ALZ024-212245-
JEFFERSON-
508 PM CDT FRI JUL 21 2006

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR JEFFERSON COUNTY UNTIL 545
PM CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 503 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER WEST JEFFERSON...MOVING NORTH AT 5 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR WEST JEFFERSON...
GRAYSVILLE...CARDIFF...BROOKSIDE AND ADAMSVILLE THROUGH 545 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE
WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED
OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.

12/SIRMON
Special weather statement, Jul 21, 6:16 PM CDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
616 PM CDT FRI JUL 21 2006

ALZ012-212345-
LAMAR-
616 PM CDT FRI JUL 21 2006

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR LAMAR COUNTY UNTIL 645 PM
CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING AND SMALL HAIL ARE POSSIBLE
FROM AN APPROACHING THUNDERSTORM...

AT 615 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER MANSFIELD...MOVING EAST AT 10 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR BEAVERTON AND
MANSFIELD THROUGH 645 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.

80
Special weather statement, Jul 21, 6:39 PM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
639 PM CDT FRI JUL 21 2006

ALZ018-020-220015-
CHEROKEE-ETOWAH-
639 PM CDT FRI JUL 21 2006

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR ETOWAH AND CHEROKEE
COUNTIES UNTIL 715 PM CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 636 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER POPE...MOVING NORTHEAST AT 10 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR BALL FLAT AND POPE
THROUGH 715 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE
WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED
OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.

12/SIRMON

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 6:21 PM CDTSevere Thunderstorm WarningBMXLamar39 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.